Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2008, 5:36 PM CDT for Hand County, Hughes County, Hyde County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 5:36 PM CDT (22:36 UTC)
- Expired
- May 24, 2008, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Hand County, SD, Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 137 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:43 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 24, 2:43 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 243 PM CDT SAT MAY 24 2008 .SHORT TERM...THROUGH SUNDAY SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO TRAINING/BACK BUILDING THREAT EXISTS AS WELL. WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD SEE HIGHS REACH ABOUT 80 DEGREES. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5 RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED GOOD SO FEW CHANGES WERE MADE. && .AVIATION... STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON. EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 2:50 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT SAT MAY 24 2008 MNZ039-046-SDZ006>008-011-018>023-252000- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 250 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SDZ003>005-009-010-015>017-033>037-045-048-051-252000- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, May 24, 4:12 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PRESHO 43.91N 100.06W
05/24/2008 E0.75 INCH LYMAN SD FIRE DEPT/RESCUE
&&
KGILLELocal storm report, May 24, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 10 S PARADE 44.88N 101.10W
05/24/2008 DEWEY SD NWS EMPLOYEE
&&
TMKLocal storm report, May 24, 5:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TORNADO 6 SE PARADE 44.96N 101.02W
05/24/2008 DEWEY SD NWS EMPLOYEE
&&
TMKLocal storm report, May 24, 5:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 11 S HIGHMORE 44.36N 99.44W
05/24/2008 E1.00 INCH HYDE SD LAW ENFORCEMENT
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 45 min |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 62 min |
| May 24, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 44 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| May 24, 5:10 PM CDT | Tornado Warning | ABR | Dewey | 35 min |
| May 24, 5:13 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 47 min |
| May 24, 5:39 PM CDT | Tornado Warning | ABR | Dewey | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 21 min |
| May 24, 5:59 PM CDT | Tornado Warning | ABR | Hand, Hyde | 31 min |
| May 24, 6:10 PM CDT | Tornado Warning | ABR | Dewey | 35 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 31 min |
| May 24, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 63 min |
| May 24, 6:30 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 30 min |
| May 24, 6:36 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.